Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 24, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 2:01 AM CDT for Val Verde County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 2:01 AM CDT (07:01 UTC)
- Expired
- Mar 19, 2020, 2:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 2:14 AM CDT | HAIL 1.75 | 6 Sw Rough Canyon Recre, TX | GENERAL PUBLIC REPORTS GOLF BALL SIZE HAIL NEAR LAKE AMISTAD DAM. |
| Mar 19, 2:26 AM CDT | TSTM WND DMG | 2 N Lake View, TX | A COCORAHS OBSERVER REPORTED SEVERAL TREES WERE DAMAGED BY STRONG THUNDERSTORM WINDS IN THEIR NEIGHBORHOOD ON THE EAST SIDE OF LAKE AMISTAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 11:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
180
WUUS54 KEWX 190701
SVREWX
TXC465-190745-
/O.NEW.KEWX.SV.W.0024.200319T0701Z-200319T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
201 AM CDT Thu Mar 19 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Val Verde County in south central Texas...
* Until 245 AM CDT.
* At 200 AM CDT, a severe thunderstorm was located 13 miles southwest
of Amistad Acres, or 21 miles west of Del Rio, moving northeast at
35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
North side of Del Rio, Lake View, Amistad Village, Black Brush
Point, Amistad Acres, Box Canyon, Diablo East, Cienegas Terrace,
Governors Landing, Long Point, Devils Shores, 277 South Boat Ramp,
277 North Campground, San Pedro Canyon, Rough Canyon Recreation
Area, Spur 406 Campground, Rock Quarry Campground, Salem Point,
Lake Ridge Ranch and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
LAT...LON 2971 10091 2944 10071 2935 10095 2935 10097
2937 10101 2939 10102 2944 10106 2946 10106
2947 10109 2947 10111 2948 10113 2947 10115
2952 10118
TIME...MOT...LOC 0700Z 240DEG 32KT 2935 10125
HAIL...2.00IN
WIND...60MPH
$$
RUNYEN1 follow-up statement
444
WWUS54 KEWX 190723
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
223 AM CDT Thu Mar 19 2020
TXC465-190745-
/O.CON.KEWX.SV.W.0024.000000T0000Z-200319T0745Z/
Val Verde TX-
223 AM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN VAL VERDE COUNTY...
At 222 AM CDT, a severe thunderstorm was located over Long Point, or
10 miles northwest of Del Rio, moving northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lake View, Amistad Village, Black Brush Point, Amistad Acres, Box
Canyon, Diablo East, Cienegas Terrace, Governors Landing, Long
Point, Devils Shores, 277 South Boat Ramp, 277 North Campground, San
Pedro Canyon, Rough Canyon Recreation Area, Spur 406 Campground,
Rock Quarry Campground, Salem Point, Lake Ridge Ranch and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away
from windows.
If on or near Lake Amistade, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2971 10091 2944 10071 2935 10095 2935 10097
2937 10101 2939 10102 2944 10106 2946 10106
2947 10109 2947 10111 2948 10113 2947 10115
2952 10118
TIME...MOT...LOC 0722Z 239DEG 41KT 2950 10096
HAIL...2.50IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:27 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 19, 12:27 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1227 AM CDT Thu Mar 19 2020 .AVIATION... VFR CIGs turn MVFR CIGs overnight, however, areas of SHRA may disrupt to VFR or even bring IFR. Have VCSH at all sites overnight. ISOLD TSRA are possible, however, chances are currently too low to mention. Will monitor radar trends for any updates to mention. CIGs rise to VFR Thursday afternoon only to lower back to MVFR Thursday night. Areas of -SHRA and ISOLD TSRA develop Thursday night and have mentioned VCSH at all sites. S to SE winds 5 to 15 KTs prevail. Wind gusts to 40 KTs in/near the stronger TSRA. && .PREV DISCUSSION... /ISSUED 1142 PM CDT Wed Mar 18 2020/ UPDATE... Issued Tornado Watch 55 for our northwestern tier of counties from Llano to Val Verde through 5 AM CDT. There is still a potential for severe thunderstorms across that area due to ample CAPE and shear. PREV DISCUSSION... /ISSUED 1027 PM CDT Wed Mar 18 2020/ UPDATE... As of 03Z, radar is quiet across south central TX and satellite imagery indicates rather benign conditions upstream over northern Mexico as well, with just a few patchy weak returns. CAMs are still indicating elevated shower and storm development may still be able to occur above a capping inversion that just doesn't want to erode. RAP analysis shows a subtle upper level shortwave upstream that may be able to provide the necessary ingredients, but thus far haven't seen the response in satellite imagery one would expect. Have slowed the progression of POPs to account for these trends. Am tempted to lower them as well, as I'm not entirely convinced the cap won't hold strong and preclude any more than widely scattered shower and storm development overnight. Given this late timing, instability will dwindle somewhat but MLCAPE should remain in the 1000-1500 J/kg range with ample deep layer shear should any storms be able to fire as the shortwave moves into the better thermodynamics. Thinking that an isolated strong storm cannot be completely ruled out, with a large hail or gusty wind report possible but increasingly unlikely as the night progresses. PREV DISCUSSION... /ISSUED 624 PM CDT Wed Mar 18 2020/ AVIATION... VFR conditions will continue at all sites into tonight. MVFR should return by 06z along the I-35 corridor and 10Z at DRT and will stick around through most of the day on Thursday before VFR conditions return late in the afternoon. There is a chance that the San Antonio terminals briefly drop to IFR around sunrise, with a better chance for IFR cigs for a few hours at DRT. Showers and thunderstorms are still expected to potentially impact DRT, likely in the 02-04Z time frame. This activity will gradually diminish, and the dying complex of showers should be across the I-35 corridor between 06z and 12z with VCSH remaining in the forecast at AUS/SAT/SSF that may later be upgraded to -shra. Thunder is not expected but cannot be completely ruled out at the I-35 sites in the AM. PREV DISCUSSION... /ISSUED 240 PM CDT Wed Mar 18 2020/ SHORT TERM (Tonight through Thursday Night)... As of this afternoon the long mentioned upper level low pressure system is just off the coast of Baja California and will be moving east through the day today. The upper low will traverse the SW United States this evening into Thursday. As it does it, and another shortwave will move across Texas in the southwest flow aloft. This, combined with the west Texas dryline, orographic lifting along the mountains of Mexico, and daytime heating will spark off storms across West Texas. These storms will move across the Rio Grande Plains this evening and then towards the I-35 corridor after midnight. Convective allowing models spark off these storms around 8- 9 pm, then push them across areas like Rocksprings and Uvalde by midnight. A general weakening trend is expected further east, but showers and a few thunderstorms are possible along the I-35 corridor in the early morning pre-dawn hours. Two important caveats on confidence here: 1) model soundings from the NAM show a capped (warm air inversion) atmosphere across the Rio Grande Plains which may limit overall convection, and 2) the models have been very bullish the last few days on coverage and intensity of storms across the Rio Grande. While there have been storms they have tended to be more isolated and weaken quicker as they head east overnight. These two factors could limit overall convection today. That said anything that does form will be in a favorable atmospheric environment for strong to severe storms and heavy rainfall with CAPE of 1200 j/kg, around 60 knots of shear, and precipitable water values of 1.5 inches or more. Because of this the slight risk has been maintained by SPC across the Rio Grande with the I-35 corridor now included in the marginal risk. The threat will initially be hail with any isolated storms, but then transition to more of a wind threat as the complex of storms form. Thursday itself should be mostly dry as the upper low heads east and warm weather still stick around one more day. Flow though remains southwesterly in the mid-levels and one more upper level shortwave will come across late Thursday night into Friday morning. Timing will be important here as a more polar surface front will be dropping south across the state. Storms should form again late Thursday night and head to the northeast. If the warm sector maintains itself Thursday night another round of strong to severe storms are possible. If the front arrives it could undercut the storms and turn the threat Thursday night into Friday morning more into a heavy rain and potentially minor flooding threat. The 12z synoptic models pushed back the arrival until around sunrise Friday at the earliest. With the juxtaposition of the front and upper level disturbance Thursday night into Friday presents the best opportunity for widespread rain that we have seen all week. LONG TERM (Friday through Wednesday)... The front will continue to move to the south Friday and move away from our southern area during the day. Showers and thunderstorms will continue with higher chances before noon and then ending from northwest to southeast. The front will stall across South Texas. Isentropic flow across the boundary will bring rain chances back to the north Saturday. Saturday night and Sunday the upper level trough will move across North Texas bringing one more chance for showers and isolated thunderstorms. Temperatures behind the front will drop significantly. High temperatures will be around 15 degrees lower than Thursday. Lows Saturday will be 10 to 15 degrees lower than Friday morning. Monday an upper level ridge will build over the Southern Plains bringing dry weather which will continue through the end of the period. Temperatures will warm through the first part of next week reaching well above normal by Tuesday with highs in the 80s and lower 90s. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 64 46 59 53 / 80 90 10 40 80 Austin Bergstrom Intl Airport 58 65 46 61 53 / 80 90 10 40 80 New Braunfels Muni Airport 60 66 47 60 53 / 80 90 10 50 70 Burnet Muni Airport 55 59 43 56 50 / 80 80 - 40 80 Del Rio Intl Airport 60 72 51 61 53 / 60 20 - 40 10 Georgetown Muni Airport 56 61 44 59 52 / 80 90 10 30 80 Hondo Muni Airport 59 68 48 61 52 / 80 70 10 60 50 San Marcos Muni Airport 58 66 46 60 52 / 80 90 10 50 80 La Grange - Fayette Regional 63 69 49 64 56 / 70 90 20 40 90 San Antonio Intl Airport 60 66 49 59 54 / 80 90 10 60 70 Stinson Muni Airport 62 68 51 60 55 / 80 90 10 60 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...04 Long-Term...YB Decision Support...Runyen
Hazardous weather outlook, Mar 18, 7:31 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 731 PM CDT Wed Mar 18 2020 TXZ171>173-183>194-202>209-217>225-228-200045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 731 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Clusters of showers and thunderstorms with a few strong to severe storms will move across the Rio Grande into the Edwards Plateau late this evening, then toward the I-35 corridor overnight. The main threat this evening into tonight is damaging wind gusts, however isolated large hail is also possible. The best chances are west of a Lake Buchanan to Eagle Pass line, with a potential extending east to a Burnet to Kerrville to Hondo line. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. More showers and thunderstorms are expected across nearly all of South Central Texas Thursday night into Friday morning. A few strong storms are possible. Locally heavy rainfall is also possible from midnight Thursday night to noon on Friday. The potential for flash flooding will increase as heavy rains move over the same areas that have received heavy rains in recent days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:32 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 58 min |
| Mar 19, 3:13 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr, Real | 62 min |
| Mar 19, 4:13 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 62 min |
| Mar 19, 5:11 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Gillespie, Llano | 11 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.